Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 58, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2012, 6:15 AM CDT for Cass County, Jackson County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2012, 6:15 AM CDT (11:15 UTC)
- Expired
- May 25, 2012, 6:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 22 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2067 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
561 WUUS53 KEAX 251115 SVREAX MOC037-095-251145- /O.NEW.KEAX.SV.W.0058.120525T1115Z-120525T1145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 615 AM CDT FRI MAY 25 2012 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI... SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI... * UNTIL 645 AM CDT * AT 608 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRANDVIEW... AND MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. ONE INCH DIAMETER HAIL WAS REPORTED BY THE PUBLIC IN SOUTHERN LEAWOOD. IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. AT 608 PM...ONE INCH DIAMETER HAIL WAS REPORTED AT 157TH AND MISSION IN SOUTHERN LEAWOOD BY THE PUBLIC. * LOCATIONS IMPACTED INCLUDE... BELTON...GRANDVIEW...LEE'S SUMMIT...GREENWOOD...LAKE WINNEBAGO AND UNITY VILLAGE. THIS WILL IMPACT I-470 BETWEEN MILE MARKERS 5 AND 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 3889 9461 3896 9438 3883 9433 3879 9461 TIME...MOT...LOC 1112Z 259DEG 19KT 3885 9458 HAIL...1.00IN WIND...<50 MPH $$ MJ
2 follow-up statements
542 WWUS53 KEAX 251130 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 630 AM CDT FRI MAY 25 2012 MOC037-095-251145- /O.CON.KEAX.SV.W.0058.000000T0000Z-120525T1145Z/ CASS MO-JACKSON MO- 630 AM CDT FRI MAY 25 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL JACKSON AND NORTH CENTRAL CASS COUNTIES UNTIL 645 AM CDT... AT 625 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON...AND MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. LOCATIONS IMPACTED INCLUDE... LEE'S SUMMIT...GREENWOOD AND LAKE WINNEBAGO. AT 608 AM...THE PUBLIC REPORTED QUARTER SIZE HAIL 1 MILE EAST-SOUTHEAST OF STANLEY. AT 555 AM...THE PUBLIC REPORTED PENNY SIZE HAIL 5 MILES EAST-SOUTHEAST OF OLATHE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3880 9456 3888 9456 3896 9438 3883 9433 TIME...MOT...LOC 1129Z 255DEG 21KT 3885 9447 HAIL...1.00IN WIND...<50 MPH $$ MJ
685 WWUS53 KEAX 251145 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 645 AM CDT FRI MAY 25 2012 MOC037-095-251155- /O.EXP.KEAX.SV.W.0058.000000T0000Z-120525T1145Z/ CASS MO-JACKSON MO- 645 AM CDT FRI MAY 25 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JACKSON AND NORTH CENTRAL CASS COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3880 9456 3888 9456 3896 9438 3883 9433 TIME...MOT...LOC 1130Z 255DEG 21KT 3885 9446 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:02 AM CDT, 13 minutes earlier.
Area forecast discussion, May 25, 6:02 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT Fri May 25 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Surface boundary currently stretches from just north of St Louis to
near Chanute this morning, residing just south of the forecast area.
While convection has generally died down along this feature early
this morning, there could be some redevelopment of scattered
thunderstorms as a subtle wave over central KS interacts with the
front later this morning. Kept low-chance pops for the southern and
western CWA through early afternoon as the front begins to lift north
as a warm front.
Front should slowly lift to near or just north of a KC-Moberly line
by 00Z this evening. Dewpoints in the upper 60s to near 70 and sfc
temps in the middle to upper 80s will create a moderately to strongly
unstable airmass near and south of the boundary later this afternoon.
Meanwhile increasing 850 hPa winds atop of the frontal boundary will
yield very high 0-3 km helicity values in the 300-500 m2/s2 range.
This environment will be more than supportive of supercells if
storms should fire along the warm front...which is a big IF for 2
reasons: potential capping and ill-defined upper level forcing. As
the warm front nudges northward this afternoon, increasing 700-hPa
winds will cause an strengthening EML to overspread the warm layer with
700-hPa temps rising to near or above 12C. A modified 21Z forecast
sounding for MCI with a sfc temp/dpt of 85/69 shows a potentially-
breakable 20-40 J/kg of CIN associated with the EML...if forcing is
strong enough to overcome it. This is the second concern as midlevel
height rises over the warm sector will greatly cut back on any upper
forcing over the area. However last 2 runs of the NAM, and to a
lesser extent the GFS, suggest a subtle 700-hPa impulse will track
into NE KS around 21Z resulting in convective initiation over western
portions of the forecast area. The NAM originates this feature out of
southeast New Mexico early this morning, though current water vapor
imagery shows little if any signs of any disturbance over that area.
Given the very high uncertainty, will carry slight chance to low
chance PoPs across the central and northwest forecast area for this
afternoon but confidence in any convection across this area is not
high. Given the environment, any storm that does develop could
potentially become a strong supercell capable of very large hail and
isolated tornadoes near the warm front.
Warm front will continue to surge northward this evening taking any
chances for convection north of the forecast area by early Saturday
morning. This will leave the entire region warm sectored for Saturday
where 850 hPa temps will soar into the 23-26C range, a highly-
anomalous 3 std dev's above the norm for late May. This should make
low-90s easily attainable which would be near record values as
outlined below in the climate discussion. May see highs push into
the middle 90s given the 850 temps, but didn't go this aggressive
given the potential for high clouds to cut down on the full warming
potential. A flattening of the southeast US upper ridge will bring
850 hPa temps slightly cooler on Sunday, but still supportive of
highs near 90. This flattening of the upper ridge will allow for a
front to approach northwest portions of the forecast area late Sunday
night with an attendant threat for showers and storms across that
area.
Hawblitzel
Medium Range (Monday through Thursday)...
Compared with the lack of systems to produce precipitation over the
CWA this month, this 4 day period offers hope at seeing a more
active pattern and beneficial rainfall. The medium range models are
in good agreement to start out the period as a relatively large
upper trough lifts northeast through the Northern Plains and Upper
MS Valley. The associated cold front will likely weaken as tracks
east through MO on Monday as the primary upper support lifts further
away from the forecast area. Thus, convection more likely to be
scattered with this system and only warrants 30-40% pops.
Tuesday currently looking benign with weak high pressure slipping
into the region. Another shortwave is progged to quickly move
through the Pacific Northwest on Tuesday. GFS/ECMWF differ on how
they handle this next feature. The GFS is more progressive and takes
a southern track of the system while decoupling it from the broader
upper trough extending across the Great Lakes and southeast Canada.
The 00Z ECMWF eventually comes around to the GFS solution but is
about 12 hours slower in its arrival into the Mid MS Valley. Believe
it's too early to be grabbing onto likely pops this far out with the
models not being totally in sync. However, a reasonable first stab
is to go with high chance pops for Wednesday night/Thursday.
Thursday max temperatures are totally dependent on the widespread
precipitation the models generate and thus have a high degree of not
verifying. However, considering we are going with high chance pops
this far in advance it makes more logical sense to go with the
rain-cooled temperatures the models are giving us. Just realize that
there is a good chance these temperatures could be altered in future
forecasts.
MJ
&&
.CLIMATE...
With the potential for near record temperatures over the holiday
weekend, here are the normals and records through Memorial Day:
Kansas City:
Avg High/Low Record High Records Max Low
Saturday 5/26........78/57...........92 in 1985........68 in 1987
Sunday 5/27..........78/58...........94 in 2006........70 in 2006
Monday 5/28..........78/58...........93 in 2006........75 in 2006
St. Joseph
Saturday 5/26.........79/57..........94 in 1967, 1926...64 in 2008
Sunday 5/27...........79/58..........93 in 2006, 1966...69 in 1991
Monday 5/28...........80/58..........94 in 1998.........75 in 2006
&&
.AVIATION...
For the 12Z TAFs...thunderstorms continue to develop along a line
from 20 S TOP-IXD-50 E MKC...slightly north of a warm front over
western and central Missouri. These storms will spread northward toward
MCI and STJ through the morning as the front begins to push to the
north. Expect this activity to die down by late morning/early
afternoon. There may be some additional storms near or just north of
an MCI-COU line later this afternoon, however confidence in this
activity developing is only around 20 to 30 percent at this time. The
odds of this activity affecting a given terminal are too low to
include in the TAFs at this point. The warm front will lift into
northern Missouri late this evening ending the storm threat for the
KC terminals.
Hawblitzel
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAXHazardous weather outlook, May 25, 5:03 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT FRI MAY 25 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF EASTERN KANSAS AND WESTERN AND CENTRAL MISSOURI THIS MORNING. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS TO 40 MPH. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON AS A WARM FRONT LIFTS TO NEAR I-70. IF THUNDERSTORMS DEVELOP...THEY COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HOT AIRMASS WILL OVERSPREAD THE REGION SATURDAY AND SUNDAY. NEAR- RECORD HIGHS IN THE LOWER 90S ARE EXPECTED SATURDAY WITH HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100. HIGHS ON SUNDAY WILL BE AROUND 90. A WEAK COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE REGION MONDAY INTO MONDAY EVENING. A FEW OF THESE STORMS MAY BE STRONG OR SEVERE...ESPECIALLY FROM EAST CENTRAL KANSAS INTO CENTRAL AND NORTH CENTRAL MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HAWBLITZEL
In the hours before
Special weather statement, May 25, 5:58 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT FRI MAY 25 2012
KSZ105-MOZ037-251145-
JACKSON MO-JOHNSON KS-
558 AM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL
MISSOURI UNTIL 645 AM CDT...
AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF OLATHE...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRANDVIEW.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-435 LOOP FROM MILE MARKERS 68 TO 75.
I-470 BETWEEN MILE MARKERS 0 AND 6.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3901 9448 3887 9438 3884 9450 3885 9460
3882 9461 3880 9472 3887 9476
TIME...MOT...LOC 1058Z 249DEG 20KT 3885 9467
MJLocal storm report, May 25, 6:15 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 AM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM HAIL 1 ESE STANLEY 38.84N 94.63W
05/25/2012 M1.00 INCH JOHNSON KS PUBLIC
&&
SAWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 30 min |
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 8 min |
| May 24, 8:18 PM CDT | Special Weather Statement | EAX | Jackson | 27 min |
| May 25, 7:32 AM CDT | Special Weather Statement | EAX | Bates | 28 min |
| May 25, 7:41 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 19 min |
| May 25, 8:23 AM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 6 hr |
| May 25, 8:46 AM CDT | Special Weather Statement | EAX | Jackson | 29 min |
| May 25, 9:12 AM CDT | Flash Flood Warning | EAX | Cass, Jackson | 6 hr |
| May 25, 9:35 AM CDT | Special Weather Statement | EAX | Johnson | 25 min |
| May 25, 10:18 AM CDT | Flash Flood Warning | EAX | Johnson, Lafayette | 6 hr |
| May 25, 10:32 AM CDT | Special Weather Statement | EAX | Pettis | 43 min |
| May 25, 11:02 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 28 min |
| May 25, 11:09 AM CDT | Areal Flood Warning | EAX | Cass | 12 hr |
| May 25, 11:12 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 9 hr |
| May 25, 11:47 AM CDT | Special Weather Statement | EAX | Cooper | 28 min |
| May 25, 2:55 PM CDT | Areal Flood Warning | EAX | Cass, Jackson | 8 hr |
| May 25, 3:03 PM CDT | Special Weather Statement | EAX | Worth | 42 min |
| May 25, 3:11 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 19 min |
| May 25, 3:33 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 42 min |
| May 25, 4:02 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer, Worth | 28 min |
| May 25, 4:28 PM CDT | Special Weather Statement | EAX | Mercer | 47 min |
| May 25, 4:48 PM CDT | Special Weather Statement | EAX | Putnam | 42 min |
| May 25, 5:13 PM CDT | Special Weather Statement | EAX | Putnam | 47 min |
| May 25, 5:34 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Schuyler | 25 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.